Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 94, NWS La Crosse, WI

July 14, 20244 counties in Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2024, 3:55 AM CDT for 4 counties in Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2024, 3:55 AM CDT (08:55 UTC)
Expired
Jul 14, 2024, 4:30 AM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Juneau County, WI, Monroe County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:30 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 AM CDT, 40 minutes earlier. Its key messages:

  • Storms expected early this morning. Some storms will be strong to severe with damaging winds and locally heave rain. Large hail is possible.
  • Another round storms expected late Sunday night into Monday. Some of the storms could be severe.
  • Hot and muggy conditions continue today into Monday with highs in the upper 80s and lower 90s. Widespread heat indices of 90 to 100.
  • Cooler and drier conditions beginning Tuesday and into much of the upcoming week with high temperatures in the middle to upper 70s.
Area forecast discussion, Jul 14, 3:15 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
315 AM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Storms expected early this morning. Some storms will be strong
  to severe with damaging winds and locally heave rain. Large
  hail is possible.

- Another round storms expected late Sunday night into Monday.
  Some of the storms could be severe.

- Hot and muggy conditions continue today into Monday with highs
  in the upper 80s and lower 90s. Widespread heat indices of 90
  to 100.

- Cooler and drier conditions beginning Tuesday and into much of
  the upcoming week with high temperatures in the middle to
  upper 70s.

&&

.DISCUSSION...
Issued at 315 AM CDT Sun Jul 14 2024

This Morning into Tuesday

Latest water vapor satellite imagery shows several vigorous pieces
of energy embedded in the west to northwest flow aloft across the
Northern Plains States/Great Lakes Region. One piece of energy is
producing showers and storms from east central Minnesota/western
Wisconsin. This piece of energy will continue to track east with the
stronger storms associated with the piece of energy to move
southeast over western Wisconsin/southern Minnesota. There is enough
instability with around 2000 j/kg in the 100mb mixed layer CAPE and
0-3km shear is around 20 knots out ahead of the storms. Large hail
will be the main threats with these storms through early this
morning.

Piece of energy/associated convection moves east of the forecast
area this morning...subsidence behind the piece of energy should
allow a diminishing trend of convection across the forecast area mid
morning. Then concern today becomes the heat across forecast area.
Temperatures should warm into the middle 80s to around 90 degrees
this afternoon...as the latest 14.00z GFS/NAM suggest 925mb
temperatures warm to plus 22 to plus 24 degrees celsius by 18z.
Combined with dewpoints in the lower to middle 70s...heat indices
will be in the 90 to around 100 range across the forecast area.

Another piece of energy will track across the Upper Mississippi
River Valley Monday. Decent moisture convergence/vertical motion
will produce another round of convection across the forecast area.
Depending on timing of the piece of energy...some of the storms
could be severe....as the deterministic 14.00z GFS/NAM indicate 0-
3km shear of around 30 knots with instability over the area.
Plus...lingering convection from Sunday night could limit the
instability over the forecast area and inhibit severe storms. Main
threats will be damaging winds...locally heavy rain and hail.

Cooler temperatures will be on tap for Tuesday...as piece of energy
pushes east of the forecast area and upper level trough digs over
the Upper Great Lakes region. Expect temperatures to be below
normal...with highs in the 70s.

Wednesday through Saturday

Latest 14.00z GFS/ECMWF show weak upper level ridging over the
Northern Plains States through the forecast period. With subsidence
underneath upper level/surface ridge...will inhibit any
showers/storm development through much of the forecast period.
However...there is a couple of weak pieces of energy overtopping the
upper level ridge Friday night into Saturday. Weak moisture
convergence in association with the pieces of energy may produce an
isolated shower/storm. At this time...will continue with dry weather
through the forecast period. Temperatures Wednesday through Saturday
will remain near or slightly below normal...with highs in the 70s to
lower to middle 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1128 PM CDT Sat Jul 13 2024

The forecast through the overnight hours continues to be a
challenge as there remains some potential for another line of
storms to move through, with storms developing across central MN
already. There is quite a bit of variability among short term
model guidance on how exactly this evolves (timing/location)
through the night. With model guidance showing better consensus
on the potential for storms impacting KLSE, have included
thunder in a tempo group for a time late overnight. With lower
confidence in the western extent of storms have opted for a VCSH
at KRST for now. Will continue to monitor storm development and
expect there could be near to short term updates needed.
Outside of any storms south winds look to remain light and
eventually turn more northwest into the day on Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...DTJ
AVIATION...EMS

In the hours before

Special weather statement, Jul 14, 2:46 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
246 AM CDT Sun Jul 14 2024

MNZ079-087-088-WIZ032-033-140815-
Wabasha MN-Olmsted MN-Winona MN-Buffalo WI-Trempealeau WI-
246 AM CDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT WINONA...EAST CENTRAL OLMSTED...
SOUTHEASTERN WABASHA...SOUTHEASTERN BUFFALO AND SOUTHWESTERN
TREMPEALEAU COUNTIES THROUGH 315 AM CDT...

At 246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fountain City to near Eyota. Movement was
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Winona, Goodview, St. Charles, Lewiston, Stockton, and Altura
  around 250 AM CDT.

Other locations impacted by these storms include Whitewater State
Park, Czechville, Merrick State Park, Lock And Dam 5 A, Dodge, County
Roads 6 And 33, Wyattville, Highway 88 And County O, Whitman, and
County Roads 28 And 31.

People attending Winona County Fair Grounds  should seek safe shelter
immediately!

This includes Interstate 90 in Minnesota between mile markers 231 and
256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4417 9215 4434 9183 4412 9135 4394 9163
      4385 9208
TIME...MOT...LOC 0746Z 329DEG 33KT 4411 9160 4404 9217

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JAR
Special weather statement, Jul 14, 2:55 AM CDT, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
255 AM CDT Sun Jul 14 2024

MNZ088-096-WIZ041-042-053-140900-
Winona MN-Houston MN-Vernon WI-La Crosse WI-Monroe WI-
255 AM CDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WINONA...
NORTHEASTERN HOUSTON...SOUTHERN LA CROSSE...VERNON AND MONROE
COUNTIES THROUGH 400 AM CDT...

At 254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Fort Mc Coy to 7 miles
southwest of Dakota. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  La Crosse, La Crescent, Onalaska, Bangor, Hokah, and French Island
  around 300 AM CDT.
  Brownsville around 310 AM CDT.

Other locations in the path of these storms include Cashton, Coon
Valley, Stoddard, Westby, Hillsboro, Viroqua and La Farge.

People attending Maple Grove Venues  should seek safe shelter
immediately!

This includes the following highways...
 Interstate 94 between mile markers 145 and 147.
 Interstate 90/94 between mile markers 46 and 52.
 Interstate 90 in Minnesota between mile markers 273 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.

&&

LAT...LON 4355 9067 4354 9122 4386 9158 4403 9055
      4395 9031 4355 9031
TIME...MOT...LOC 0754Z 306DEG 28KT 4393 9064 4384 9146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JAR
Local storm report, Jul 14, 3:00 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
300 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     Flood            Whitehall               44.37N 91.31W
07/14/2024                   Trempealeau        WI   Law Enforcement

            Water over some roads in Whitehall.

&&
Special weather statement, Jul 14, 3:20 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
320 AM CDT Sun Jul 14 2024

MNZ095-096-140845-
Fillmore MN-Houston MN-
320 AM CDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT HOUSTON AND FILLMORE COUNTIES
THROUGH 345 AM CDT...

At 320 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stewartville to near Houston. Movement was
southwest at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Minnesota...and southwestern Wisconsin.

&&

LAT...LON 4385 9244 4385 9188 4382 9145 4358 9123
      4354 9125 4350 9122 4350 9245
TIME...MOT...LOC 0820Z 030DEG 32KT 4381 9239 4372 9148

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Jul 14, 3:41 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
341 AM CDT Sun Jul 14 2024

IAZ010-011-MNZ095-096-WIZ042-053>055-140930-
Winneshiek IA-Allamakee IA-Fillmore MN-Houston MN-Richland WI-
Vernon WI-Crawford WI-Monroe WI-
341 AM CDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT ALLAMAKEE...NORTHEASTERN
WINNESHIEK...SOUTHERN HOUSTON...SOUTHEASTERN FILLMORE...VERNON...
NORTHERN RICHLAND...NORTHERN CRAWFORD AND SOUTHEASTERN MONROE
COUNTIES THROUGH 430 AM CDT...

At 341 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hillsboro to near Viroqua
to New Albin to near Canton. Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  La Farge around 345 AM CDT.
  Lansing around 350 AM CDT.
  Decorah and Waukon around 355 AM CDT.

Other locations in the path of these storms include Richland Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.

&&

LAT...LON 4328 9077 4323 9127 4327 9197 4361 9195
      4358 9129 4363 9084 4375 9051 4374 9031
      4355 9031 4355 9019 4340 9019
TIME...MOT...LOC 0841Z 356DEG 36KT 4370 9048 4355 9084 4350 9129 4353
9185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAR
Special weather statement, Jul 14, 3:50 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
350 AM CDT Sun Jul 14 2024

WIZ043-044-140945-
Juneau WI-Adams WI-
350 AM CDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT JUNEAU AND ADAMS COUNTIES THROUGH
445 AM CDT...

At 350 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Lisbon to near Mauston to near
Hillsboro. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Mauston, New Lisbon, Elroy, and Wonewoc around 355 AM CDT.

This includes Interstate 90/94 between mile markers 53 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4365 9031 4404 9031 4404 8960 4364 8960
TIME...MOT...LOC 0850Z 285DEG 25KT 4389 9021 4374 9007 4370 9039

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:04 PM CDTSevere Thunderstorm WarningARXRichland26 min
Jul 13, 7:15 PM CDTSevere Thunderstorm WarningARXRichland16 min
Jul 13, 8:49 PM CDTSpecial Weather StatementARXCrawford, Grant71 min
Jul 13, 9:28 PM CDTSevere Thunderstorm WarningARXCrawford, Grant47 min
Jul 14, 1:40 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau65 min
Jul 14, 2:27 AM CDTFlash Flood WarningARXBuffalo, Trempealeau4 hr
Jul 14, 2:32 AM CDTSevere Thunderstorm WarningARXMonroe, Vernon43 min
Jul 14, 2:40 AM CDTSpecial Weather StatementARXLa Crosse50 min
Jul 14, 2:55 AM CDTSpecial Weather StatementARXLa Crosse, Monroe, Vernon65 min
Jul 14, 3:41 AM CDTSpecial Weather StatementARXRichland, Vernon49 min
Jul 14, 3:50 AM CDTSpecial Weather StatementARXAdams, Juneau55 min
Jul 14, 3:58 AM CDTFlash Flood WarningARXMonroe4 hr
Jul 14, 4:05 AM CDTSpecial Weather StatementARXCrawford, Grant, Richland40 min
Jul 14, 4:18 AM CDTSevere Thunderstorm WarningARXJuneau28 min
Jul 14, 5:54 AM CDTRiver Flood WarningARXMonroe, Vernon20 hr
Jul 14, 7:02 AM CDTRiver Flood WatchARXVernon3 days
Jul 14, 7:02 AM CDTRiver Flood WatchARXCrawford4 days
Jul 14, 7:02 AM CDTRiver Flood WarningARXRichland, Vernon37 hr
Jul 14, 7:02 AM CDTRiver Flood WarningARXRichland, Vernon3 days
Jul 14, 7:06 AM CDTRiver Flood WatchARXBuffalo, Trempealeau37 hr
Jul 14, 7:06 AM CDTRiver Flood WarningARXBuffalo, Trempealeau46 hr
Jul 14, 7:38 AM CDTAreal Flood WarningARXMonroe4 hr
Jul 14, 8:34 AM CDTAreal Flood WarningARXTrempealeau3 hr
Jul 14, 2:46 PM CDTAreal Flood WarningARXJuneau7 hr
Jul 14, 3:20 PM CDTRiver Flood WatchARXCrawford65 hr
Jul 14, 5:07 PM CDTSpecial Weather StatementARXRichland53 min
Jul 14, 5:58 PM CDTSpecial Weather StatementARXGrant32 min
Jul 14, 6:17 PM CDTSpecial Weather StatementARXGrant103 min
Jul 14, 6:23 PM CDTSpecial Weather StatementARXCrawford37 min
Jul 14, 6:46 PM CDTSevere Thunderstorm WarningARXGrant35 min
Jul 13, 7:44 PM CDTSevere Thunderstorm WarningARXAllamakee, Howard, Winneshiek61 min
Jul 13, 8:15 PM CDTSevere Thunderstorm WarningARXAllamakee, Howard, Winneshiek60 min
Jul 14, 5:33 AM CDTSpecial Weather StatementARXDubuque27 min
Jul 13, 7:06 PM CDTSevere Thunderstorm Warning Considerable damage threatARXDodge, Fillmore, Mower, Olmsted, Winona39 min
Jul 14, 2:11 AM CDTSpecial Weather StatementARXWabasha34 min
Jul 14, 2:46 AM CDTSpecial Weather StatementARXWinona29 min
Jul 14, 3:20 AM CDTSpecial Weather StatementARXFillmore, Houston25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.